Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 286, NWS Tulsa, OK

May 10, 2008Adair County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at May 10, 2008, 12:30 PM CDT for Adair County, Oklahoma. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2008, 12:30 PM CDT (17:30 UTC)
Expired
May 10, 2008, 1:00 PM CDT
In force
30 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon

County Adair County, OK

The radar

The Tulsa radar (KINX), 80 km from the middle of the area, began a volume at 17:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 12:45 PM CDTHAIL 0.75Westville, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 11:29 AM CDTTornado WatchSPC9 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 5.5 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2008-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2008-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1161 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KTSA 101729
SVRTSA
OKC001-101800-
/O.NEW.KTSA.SV.W.0286.080510T1730Z-080510T1800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
1230 PM CDT SAT MAY 10 2008

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ADAIR COUNTY IN NORTHEAST OKLAHOMA

* UNTIL 100 PM CDT

* AT 1224 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND WINDS
  TO 50 MPH. THIS STORM WAS LOCATED NEAR PROCTOR...MOVING EAST AT 45
  MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BARON...
  WESTVILLE AND WATTS.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3592 9452 3587 9478 3595 9481 3597 9480
      3606 9480 3607 9480 3618 9456
TIME...MOT...LOC 1730Z 250DEG 43KT 3599 9470

$$
2 follow-up statements
000 
WWUS54 KTSA 101750
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1250 PM CDT SAT MAY 10 2008

OKC001-101800-
/O.CON.KTSA.SV.W.0286.000000T0000Z-080510T1800Z/
ADAIR OK-
1250 PM CDT SAT MAY 10 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CDT
FOR NORTHEASTERN ADAIR COUNTY...

AT 1245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL
AND WINDS TO 60 MPH. THIS STORM WAS LOCATED NEAR WESTVILLE...MOVING
EAST AT 45 MPH.

PENNY SIZE HAIL WAS REPORTED IN WESTVILLE WITH THIS STORM.

A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. IF YOU ARE NEAR THE PATH
OF THIS STORM...YOU SHOULD BE ALERT FOR RAPIDLY CHANGING WEATHER
CONDITIONS AND BE READY TO ACT QUICKLY.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3612 9456 3593 9452 3592 9454 3593 9460
      3601 9467 3612 9467 3617 9457 3616 9456
TIME...MOT...LOC 1750Z 250DEG 43KT 3602 9449

$$
000 
WWUS54 KTSA 101756
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1257 PM CDT SAT MAY 10 2008

OKC001-101807-
/O.EXP.KTSA.SV.W.0286.000000T0000Z-080510T1800Z/
ADAIR OK-
1257 PM CDT SAT MAY 10 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ADAIR COUNTY
EXPIRES AT 100 PM CDT...

THE THUNDERSTORM HAS MOVED OUT OF THE WARNED AREA...THEREFORE THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 7 PM.

LAT...LON 3612 9456 3593 9452 3592 9454 3593 9460
      3601 9467 3612 9467 3617 9457 3616 9456
TIME...MOT...LOC 1757Z 250DEG 43KT 3605 9439

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 11:43 AM CDT, 47 minutes earlier.

Area forecast discussion, May 10, 11:43 AM CDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1143 AM CDT SAT MAY 10 2008

.UPDATE...
ELEVATED CONVECTION HAS BEEN LESS NUMEROUS THAN EXPECTED WITH THE
ACTIVITY REALLY BLOSSOMING DURING THE PAST HOUR OR SO JUST
NORTHEAST OF OUR AREA. ONLY ISOLATED CONVECTION IS OCCURRING IN
OUR FORECAST AREA AT THIS TIME. SOME CLEARING IS TAKING PLACE JUST
TO THE WEST OF THE AREA AND EXPECT TO SEE QUITE A BIT OF SUNSHINE
EARLY THIS AFTERNOON. THIS WILL AID IN THE RAPID DESTABILIZATION
THAT WILL BE TAKING PLACE OVER THE NEXT SEVERAL HOURS.

MAIN SURFACE LOW WILL ORGANIZE TO OUR NORTH THIS AFTERNOON AND
UNDERGO RAPID DEEPENING THIS EVENING. WARM FRONT WILL CONTINUE TO
LIFT NORTH ACROSS THE AREA THIS AFTERNOON BEFORE DRYLINE RACES
EAST ACROSS THE AREA LATER THIS AFTERNOON AND EVENING.

ISOLATED TO SCATTERED ELEVATED STORMS WILL POSE A HAIL THREAT
EARLY THIS AFTERNOON BUT THE MORE WIDESPREAD AND SIGNIFICANT
SEVERE WEATHER THREAT WILL HOLD OFF UNTIL MID TO LATE AFTERNOON.
SURFACE BASED STORMS ARE EXPECTED TO EXPLODE ALONG BOTH THE
RETREATING WARM FRONT AND THE DRYLINE BETWEEN 3 AND 4 PM WITH
SIGNIFICANT SEVERE WEATHER LIKELY FROM THEN UNTIL AROUND 9 PM.
TORNADOES...VERY LARGE HAIL AND DESTRUCTIVE WINDS WILL ALL BE
LIKELY GIVEN THE SHEAR AND INSTABILITY THAT WILL RESIDE OVER THE
AREA. THE GREATEST TORNADO POTENTIAL WILL LIKELY BE IN THE 4-6 PM
TIME RANGE WITH LOW LEVEL SHEAR WEAKENING AFTER THAT TIME. FOR THE
HEAVILY POPULATED TULSA METRO AREA...4-5 PM LOOKS TO BE THE TIME
OF MOST CONCERN.

OVERALL DID NOT MAKE MANY CHANGES TO THE GOING FORECAST WITH JUST
A FEW FIRST PERIOD TWEAKS FOR CURRENT AND EXPECTED CONDITIONS.

UPDATE ON THE WAY.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.

&&

SHORT TERM...05
LONG TERM....06

PLATE
Hazardous weather outlook, May 10, 5:30 AM CDT, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
530 AM CDT SAT MAY 10 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-102230-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
530 AM CDT SAT MAY 10 2008

...SEVERE THUNDERSTORMS EXPECTED TODAY...TORNADOES POSSIBLE...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
TORNADO.
	RISK...ELEVATED.
	AREA....EASTERN OKLAHOMA AND WESTERN ARKANSAS.
	ONSET....AFTER 3PM...ENDING BY 9PM.

	AREA AT GREATEST RISK...SOUTH OF A LINE FROM
         HUNTSVILLE TO WEBBERS FALLS TO MCALESTER.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...ALL OF EASTERN OKLAHOMA AND WESTERN ARKANSAS.
	ONSET...10 AM.

DISCUSSION...
THUNDERSTORMS WILL DEVELOP THIS MORNING IN SOUTHWEST
OKLAHOMA AND SPREAD INTO EASTERN OKLAHOMA BY MID MORNING
AND INTO WESTERN ARKANSAS AROUND NOON.  ELEVATED INSTABILITY
IS INCREASING ACROSS THE REGION THIS MORNING AS ARE
THE WIND SPEEDS ALOFT.  SEVERAL OF THE STORMS ARE
EXPECTED TO BE SEVERE WITH LARGE HAIL TO GOLF BALL SIZE
LIKELY IN THE MOST INTENSE CELLS.

DURING THE AFTERNOON A WARM FRONT IS EXPECTED TO LIFT INTO
SOUTHEAST OKLAHOMA AND SOUTHWEST ARKANSAS AND ADDITIONAL
STORMS WILL DEVELOP NEAR THE WARM FRONT AND STORM BOUNDARY
AS A LOW PRESSURE SYSTEM TRACKS INTO NORTHEAST OKLAHOMA WITH
BOTH A COLD FRONT AND A DRY LINE.  EXTREME INSTABILITY IS
FORECAST TO DEVELOP NEAR THE WARM FRONT WITH CAPE VALUES
POSSIBLY AS HIGH AS 4000 J/KG IN FAR SOUTHEAST OKLAHOMA
BY MID AFTERNOON.

OTHER STORM MAY DEVELOP AHEAD OF THE COLD FRONT AND DRY LINE
LATE TODAY IN NORTHEAST OKLAHOMA IF THE ATMOSPHERE CAN
RECOVER IN THE WAKE OF THE FIRST ROUND OF STORMS.  IF THE
STORMS DEVELOP...A FEW OF THESE WILL LIKELY ALSO BECOME SEVERE
AS THEY MOVE TOWARD NORTHWEST ARKANSAS.

WIND FIELDS THROUGH THIS EVENING WILL SUPPORT BOTH SUPERCELLS
AND FAST MOVING LINES WITH DAMAGING WINDS...VERY LARGE HAIL
AND TORNADOES POSSIBLE.  PRESENT INDICATIONS ARE THAT THE
GREATEST POTENTIAL FOR LONG-LIVED SUPERCELLS AND TORNADOES
WILL BE IN SOUTHEAST OKLAHOMA AND WEST-CENTRAL ARKANSAS WHERE
THE CELLS MAY BE ABLE TO STAY IN THE VERY FAVORABLE
ENVIRONMENT NEAR THE WARM FRONT FOR THE GREATEST PERIOD OF TIME.
WELL ORGANIZED SUPERCELLS DURING THIS EVENT WILL HAVE THE
POTENTIAL TO ALSO PRODUCE HAIL NEAR BASEBALL SIZE AND WINDS
TO 80 MPH.

IT SHOULD BE NOTED THAT IF THE MORNING AND EARLY AFTERNOON
STORMS ARE NOT TOO WIDESPREAD...THE WARM FRONT WILL BE
ABLE TO MAKE MORE PROGRESS TO THE NORTH.  THIS WOULD
SPREAD THE THREAT FOR SIGNIFICANT SEVERE WEATHER NORTH INTO
PORTIONS OF NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.  THEREFORE
EVERYONE IN THE REGION SHOULD CLOSELY MONITOR THE PROGRESS
OF THIS SPRING STORM SYSTEM.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK WILL BE NEEDED
TODAY.  NET CONTROLLERS SHOULD PLAN FOR THE POSSIBILITY OF
ONE LONG ACTIVATION FROM THIS MORNING INTO THE EVENING.

EMERGENCY MANAGERS SHOULD ENSURE ALL COMMUNICATIONS MODES
FOR SEVERE WEATHER OPERATIONS ARE READY AND VISIT THE
DECISION SUPPORT PAGE FOR UPDATES THROUGH OUT THE DAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...HIGH WIND POTENTIAL.
MONDAY...NO HAZARDS.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...NO HAZARDS.

EXTENDED DISCUSSION...
STRONG AND GUSTY WINDS WILL DEVELOP IN THE AREA BEHIND THE
CURRENT STORM SYSTEM AS IT DEEPENS RAPIDLY ONCE IT MOVES
EAST OF THE REGION.

THERE WILL BE THUNDERSTORM POTENTIAL AGAIN IN THE AREA
IN THE MIDDLE OF NEXT WEEK AS THE NEXT WEATHER SYSTEMS
DEVELOPS IN THE PLAINS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, May 10, 11:14 AM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1114 AM CDT SAT MAY 10 2008

OKZ066>068-070-101700-
CHEROKEE OK-MUSKOGEE OK-OKMULGEE OK-WAGONER OK-
1114 AM CDT SAT MAY 10 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL NOON CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     NORTHEASTERN OKMULGEE AND SOUTHEASTERN WAGONER

IN EAST CENTRAL OKLAHOMA
     NORTHERN MUSKOGEE AND WESTERN CHEROKEE

AT 1114 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5
MILES SOUTHWEST OF HASKELL...MOVING NORTHEAST AT 45 MPH. SOME
LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...WAGONER...
CHOSKA...TULLAHASSEE...PORTER...OKAY...STONEBLUFF...REDBIRD...
MUSKOGEE...JAMESVILLE...TAFT...FORT GIBSON AND HASKELL.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

LAT...LON 3578 9512 3565 9578 3582 9587 3608 9541
      3608 9539
TIME...MOT...LOC 1614Z 247DEG 43KT 3577 9571
Local storm report, May 10, 12:08 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1208 PM CDT SAT MAY 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1158 AM     HAIL             LOCUST GROVE            36.20N 95.17W
05/10/2008  M1.75 INCH       MAYES              OK   EMERGENCY MNGR

&&

MAT
Local storm report, May 10, 12:22 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1222 PM CDT SAT MAY 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     HAIL             TAHLEQUAH               35.92N 94.97W
05/10/2008  M1.00 INCH       CHEROKEE           OK   NWS EMPLOYEE

&&

MAT

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 11:14 AM CDTSpecial Weather StatementTSAWagoner46 min
May 10, 11:49 AM CDTSevere Thunderstorm WarningTSACherokee, Delaware, Mayes, Wagoner56 min
May 10, 1:10 PM CDTSevere Thunderstorm WarningTSAMcIntosh65 min
May 10, 1:46 PM CDTSevere Thunderstorm WarningTSAAdair, Cherokee, Haskell, Muskogee, Sequoyah59 min
May 10, 2:14 PM CDTSevere Thunderstorm WarningTSAHaskell, LeFlore, Pittsburg, Sequoyah46 min
May 10, 2:33 PM CDTSevere Thunderstorm WarningTSAHaskell, Latimer, LeFlore57 min
May 10, 2:40 PM CDTSevere Thunderstorm WarningTSAAdair, LeFlore, Sequoyah65 min
May 10, 3:03 PM CDTSevere Thunderstorm WarningTSALeFlore57 min
May 10, 3:23 PM CDTWind AdvisoryTSAAdair, Cherokee, Choctaw, Craig, Creek, Delaware and 16 more19 hr
May 10, 4:52 PM CDTSpecial Weather StatementTSAMcIntosh23 min
May 10, 4:59 PM CDTSevere Thunderstorm WarningTSAHaskell, McIntosh, Muskogee, Pittsburg61 min
May 10, 5:01 PM CDTSevere Thunderstorm WarningTSACherokee, McIntosh, Muskogee, Sequoyah, Wagoner59 min
May 10, 5:08 PM CDTSevere Thunderstorm WarningTSAMayes, Rogers52 min
May 10, 5:12 PM CDTSevere Thunderstorm WarningTSAHaskell, Latimer, Pittsburg63 min
May 10, 5:14 PM CDTTornado WarningTSAHaskell, Latimer, Pittsburg61 min
May 10, 5:16 PM CDTTornado WarningTSAHaskell, Latimer, McIntosh, Muskogee, Pittsburg59 min
May 10, 5:19 PM CDTTornado WarningTSAMcIntosh26 min
May 10, 5:24 PM CDTTornado WarningTSADelaware, Mayes66 min
May 10, 5:26 PM CDTTornado WarningTSACraig, Ottawa49 min
May 10, 5:29 PM CDTTornado WarningTSALatimer, Pittsburg, Pushmataha31 min
May 10, 5:31 PM CDTSevere Thunderstorm WarningTSAAdair, Cherokee59 min
May 10, 5:39 PM CDTTornado WarningTSAAdair, Cherokee, Muskogee41 min
May 10, 5:44 PM CDTTornado WarningTSAHaskell, Latimer, LeFlore, Pittsburg46 min
May 10, 5:49 PM CDTTornado WarningTSAPittsburg, Pushmataha41 min
May 10, 5:52 PM CDTTornado WarningTSADelaware53 min
May 10, 5:56 PM CDTTornado WarningTSALatimer, LeFlore, Pittsburg, Pushmataha49 min
May 10, 6:01 PM CDTSevere Thunderstorm WarningTSASequoyah59 min
May 10, 6:05 PM CDTTornado WarningTSAAdair, Delaware40 min
May 10, 6:11 PM CDTTornado WarningTSAAdair, Sequoyah34 min
May 10, 6:16 PM CDTTornado WarningTSALatimer, LeFlore44 min
May 10, 6:18 PM CDTTornado WarningTSALatimer, LeFlore, Pushmataha42 min
May 10, 6:24 PM CDTTornado WarningTSAPushmataha49 min
May 10, 6:41 PM CDTSevere Thunderstorm WarningTSAAdair45 min
May 10, 6:41 PM CDTTornado WarningTSALeFlore38 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.